Topical Area: Medical Nutrition
Introduction: Biliopancreatic diversion (BPD) is a surgical procedure that causes weight loss via volume restriction and malabsorption. It is now rarely performed due to the risk of severe nutritional deficiencies including Vitamin A (1).
Case Description: A 68-year-old female status-post BPD in 1987 was referred for vitamin A deficiency. She initially had diminished night vision that progressed to left eye blindness by the time of her diagnosis in 2013. She was treated with oral vitamin A 100,000 IU daily; however, levels did not normalize, and her retinopathy progressed. She was later treated with intramuscular vitamin A and developed injection site rashes (Figure 1) thought to be due to an injection site reaction versus type IV hypersensitivity. Over time her vitamin A levels improved but her vision did not.
Vitamin A deficiency is a preventable complication of BPD and can lead to permanent vision loss. A study of 376 BPD patients found that 1 year after surgery vitamin A levels were low in 52% and 4 years this increased to 69% despite supplementation compliance (2). Vitamin A injection site rashes have been reported in one case series of 3 patients (3), and skin testing revealed sensitivity to polysorbate 80. This is an emulsifier found in injectable vitamin A palmitate, other parental medications and some vaccines (3).
Vitamin screening is important in post-bariatric surgery patients. Rash following intramuscular vitamin A is uncommon and should be closely monitored for progressive allergic reaction and potential for reactions to other medications that contain similar components.
1. Mason ME, Jalagani H, Vinik AI. Metabolic complications of bariatric surgery: diagnosis and management issues. Gastroenterology Clinics of North America. 2005;34(1):25-33.
2. Slater GH, Ren CJ, Siegel N, Williams T, Barr D, Wolfe B, et al. Serum fat-soluble vitamin deficiency and abnormal calcium metabolism after malabsorptive bariatric surgery. Journal of Gastrointestinal Surgery. 2004;8(1):48-55.
3. Shelley W, Talanin N, Shelley ED. Polysorbate 80 hypersensitivity. The Lancet. 1995;345(8960):1312-3.
Funding Sources : None